Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Epilepsy Behav. 2007 Aug;11(1):1-5. Epub 2007 May 22.

Mirtazapine does not affect pentylenetetrazole- and maximal electroconvulsive shock-induced seizures in mice.

Author information

  • 1Psychopharmacology Research Unit, Department of Medical Pharmacology, Gulhane Military Medical Academy, Ankara, Turkey.

Abstract

Mirtazapine is an antidepressant exhibiting both noradrenergic and serotonergic activity. We have investigated the effects of mirtazapine on pentylenetetrazole (PTZ)- and maximal electroconvulsive shock (MES)-induced seizures in mice. Mirtazapine (1.25-20mg/kg) or saline was administered, and locomotor activity was evaluated for 30 min. One hour after administration of mirtazapine (1.25-5mg/kg) or saline, PTZ (80 mg/kg) was injected intraperitoneally into the mice. Immediately afterward, times of onset of the first myoclonic jerk (FMJ), generalized clonic seizures (GCS), and tonic extension (TE) were recorded. In the MES groups, we used the MES protocol to induce convulsions characterized by tonic hindlimb extension. Similarly, 1h after mirtazapine or saline administration, an electroshock was evoked by ear-clip electrodes to induce convulsion. Mirtazapine, at 10 and 20 mg/kg, depressed locomotor activity. Doses of 1.25-5mg/kg had no significant effect on the time of onset of FMJ, GCS, or TE induced by PTZ; on the duration of GCS and TE; or on the latency to reinstatement of the righting reflex after MES administration. Our results suggest that mirtazapine neither aggravates nor alleviates PTZ- or MES-induced seizures in mice.

PMID:
17517536
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk